MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC. ORBERA¿ INTRAGASTRIC BALLOON SYSTEM

APOLLO ENDOSURGERY, INC. ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Model Number B-4800
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/02/2021
Type of Reportable Event Malfunction
Event or Problem Description
Patient began experiencing severe nausea & emesis, balloon was found inflated, balloon was removed for patient safety.
 
Additional Manufacturer Narrative
Initial medwatch submitted to the fda on 28/oct/2021.A review of the device labeling notes the following: the current orbera¿ intragastric balloon system directions for use (dfu) addresses the known and anticipated potential events of "inflation and early removal" as follows: precautions: antiemetics, antispasmodic, and anticholinergic drugs may be prescribed to lessen the early placement symptoms such as nausea, vomiting, and abdominal pain.Patients will need to immediately contact their physician for any severe or unusual symptoms.Placement of the balloon within the stomach produces an expected and predictable reaction characterized most commonly by a feeling of heaviness in the abdomen, nausea and vomiting, gastroesophageal reflux, belching, esophagitis, heartburn, diarrhea and, at times, abdominal, back or epigastric pain and cramping.Food digestion may be slowed during this adjustment period.These symptoms can be treated with antiemetic, antispasmodic, and anticholinergic medications.Typically the stomach acclimates to the presence of the device within the first 2 weeks.In order to prevent or ameliorate the symptoms most frequently experienced during the adjustment period, it is recommended that the physician use proton pump inhibitors (ppis), antiemetics, antispasmodics, and anticholinergic medications prophylactically (before orbera¿ placement).Patients should be advised to immediately contact their physician for any unusually severe or worsening symptoms.The physiological response of the patient to the presence of orbera¿ may vary depending upon the patient's general condition and the level and type of activity.The types and frequency of administration of drugs or diet supplements and the overall diet of the patient may also affect the response.Each patient must be monitored closely during the entire term of treatment in order to detect the development of possible complications.Each patient should be instructed regarding symptoms of deflation, gastrointestinal obstruction, ulceration and other complications which might occur, and should be advised to contact his/her physician immediately upon the onset of such symptoms.Patients need to be evaluated and the device removed at or within 6 months of placement.Clinical data does not exist to support use of an individual orbera¿ beyond 6 months.Adverse events: it is important to discuss all possible complications and adverse events with your patient.Complications that may result from the use of this product include the risks associated with the medications and methods utilized in the endoscopic procedure, the risks associated with any endoscopic procedure, the risks associated with the orbera intragastric balloon specifically, and the risks associated with the patient's degree of intolerance to a foreign object placed in the stomach.Possible complications - possible complications of the use of orbera¿ include: gastric discomfort, feelings of nausea and vomiting following balloon placement as the digestive system adjusts to the presence of the balloon.Continuing nausea and vomiting.This could result from direct irritation of the lining of the stomach, delayed gastric emptying and/or the balloon blocking the outlet of the stomach.It is even theoretically possible that the balloon could prevent vomiting (not nausea or retching) by blocking the inlet to the stomach from the esophagus.Additional information: the device has not been returned for analysis.The device has not been returned for analysis.A device history record (dhr) review is pending for reporting purposes.There were no other complaints in the apollo database against this lot number.Af03978.
 
Additional Manufacturer Narrative
Supplement #1 medwatch submitted to the fda on 10/jan/2022.The device has not been returned for analysis.A device history record (dhr) review was performed for reporting purposes.The subject product met all specifications and requirements in effect at the time of manufacture.There were no other complaints in the apollo database against this lot number af03978.

Brand Name
ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Common Device Name
INTRAGASTRIC BALLOON SYSTEM
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC.
1120 s. capital of texas hwy
bldg 1, ste. 300
austin TX
Manufacturer (Section G)
APOLLO ENDOSURGERY COSTA RICA, SRL
coyol free zone
building b 13.3
alajuela, cs
CS  
Manufacturer Contact
david hooper
1120 s. captail of texas hwy
bldg 1, ste 300
austin, TX 78746
MDR Report Key12711280
Report Number3006722112-2021-00093
Device Sequence Number17337211
Product Code LTI
UDI-Device Identifier10811955020619
UDI-Public(01)10811955020619(17)20221005(10)AF03978
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P140008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/05/2022
Device Model NumberB-4800
Device Catalogue NumberB-4800
Device Lot NumberAF03978
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/06/2021
Supplement Date Received by Manufacturer10/06/2021
Initial Report FDA Received Date10/28/2021
Supplement Report FDA Received Date01/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age37 YR
Patient SexFemale
Patient Weight83 KG
Patient EthnicityNon Hispanic